Unusual cause of seizure

Pediatr Emerg Care. 1996 Aug;12(4):298-300.

Abstract

Introduction: This case report of camphor ingestion in a 15-month-old child illustrates the potential toxicity of a common household product. Details of the patient presentation are reported along with a review of the literature.

Methods: Patient information was collected using the records of Poison Control, the Emergency Department, and the Health Records at the Hospital for Sick Children in Toronto, Ontario, Canada. A comprehensive review of the literature was conducted using the MEDLINE database for the time period 1966 to April 1995.

Discussion: Oral ingestion of camphor is unusual, given that these products have both unpleasant taste and texture. This patient ingested 70 ml of an over-the-counter medicated ointment containing 4.73% camphor, 2.6% menthol, and 1.2% eucalyptus oil. While the concentration of camphor in this product is low, an estimated 280 mg/kg of camphor was consumed. With significant ingestion of camphor (> 50 mg/kg), neurologic toxicity is common. In this patient, prolonged generalized tonic-clonic seizure activity was noted approximately two hours post single acute ingestion of camphor. This delay in onset of seizure activity is atypical, as seizures have previously been noted to occur in the 90 minutes following ingestion.

Conclusion: Readily available medicated ointments containing camphor have potential for serious or fatal consequences when ingested by children.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Anti-Infective Agents, Local / poisoning*
  • Camphor / poisoning*
  • Female
  • Humans
  • Infant
  • Nonprescription Drugs / poisoning
  • Ointments
  • Poisoning / therapy
  • Status Epilepticus / chemically induced*

Substances

  • Anti-Infective Agents, Local
  • Nonprescription Drugs
  • Ointments
  • Camphor